A generalization of BIC for the general exponential family

Chakrabarti, Arijit ; Ghosh, Jayanta K. (2006) A generalization of BIC for the general exponential family Journal of Statistical Planning and Inference, 136 (9). pp. 2847-2872. ISSN 0378-3758

Full text not available from this repository.

Official URL: http://linkinghub.elsevier.com/retrieve/pii/S03783...

Related URL: http://dx.doi.org/10.1016/j.jspi.2005.01.005


In a normal example of Stone (1979, J. Roy. Statist. Soc. Ser. B 41, 276-278), Berger et al. (2003, J. Statist. Plann. Inference 112, 241-258) showed BIC may be a poor approximation to the logarithm of Bayes Factor. They proposed a Generalized Bayes Information Criterion (GBIC) and a Laplace approximation to the log Bayes factor in that problem. We consider a fairly general case where one has p groups of observations coming from an arbitrary general exponential family with each group having a different parameter and r observations. We derive a GBIC and a Laplace approximation to the integrated likelihood, under the assumption that p→∞ and r→∞ (and some additional restrictions, which vary from example to example). The general derivation clarifies the structure of GBIC. A general theorem is presented to prove the accuracy of approximation, and the worst possible approximation error is derived for several examples. In several numerical examples, the Laplace approximation and GBIC are seen to be quite good. They perform much better than BIC.

Item Type:Article
Source:Copyright of this article belongs to Elsevier Science.
Keywords:Bayes Factor; BIC; AIC; Posterior Normality; Laplace Approximation
ID Code:22542
Deposited On:24 Nov 2010 08:22
Last Modified:02 Jun 2011 06:36

Repository Staff Only: item control page